Advertisement

Association between perioperative management of antiplatelet agents and risk of post-endoscopic submucosal dissection bleeding in early gastric cancer: an analysis of a nationwide multicenter study

Open AccessPublished:January 10, 2023DOI:https://doi.org/10.1016/j.gie.2022.12.025
      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      Background and Aims

      Data about the detail of post-endoscopic submucosal dissection (ESD) bleeding in patients with early gastric cancer (EGC) who take antiplatelet agents (APAs), particularly in those taking thienopyridine and cilostazol, are lacking. We aimed to clarify the association between the status of APA medication and post-ESD bleeding risk.

      Methods

      This study is a secondary analysis using data from a recently conducted nationwide multicenter study in Japan. We retrospectively reviewed patients treated with APAs or on no antithrombotic therapy recruited from 33 institutions who underwent ESD for EGC between November 2013 and October 2016. The primary outcome of this study was the relationship between the rate of post-ESD bleeding and the status of each APA medication.

      Results

      A total of 9736 patients were included in the analysis. Among aspirin users (n=665), the continuation group was significantly associated with post-ESD bleeding (odds ratio [OR], 2.79; 95% confidence interval (CI), 1.77–4.37). Among thienopyridine users (n=227), the aspirin or cilostazol replacement group was not significantly associated with post-ESD bleeding (OR, 1.85; 95% CI, 0.72–4.78). Among cilostazol users (n=158), there was no significant association with post-ESD bleeding, irrespective of medication status. The rate of post-ESD bleeding was approximately 10–20% irrespective of the status of APA administration among dual antiplatelet therapy users. No patients experienced thromboembolic events in this study.

      Conclusions

      Replacement of thienopyridine with aspirin/cilostazol may be acceptable for minimizing both the risk of post-ESD bleeding and thromboembolism in patients with EGC. In patients on cilostazol monotherapy undergoing ESD, continuation of therapy may be acceptable.

      Keywords